Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 87, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Oct 8, 2021, 2:01 PM EDT. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2021, 2:01 PM EDT (18:01 UTC)
- Expired
- Oct 8, 2021, 3:39 PM EDT
- In force
- 98 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WHUS51 KCLE 081801
SMWCLE
LEZ143-144-163-082000-
/O.NEW.KCLE.MA.W.0087.211008T1801Z-211008T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
201 PM EDT Fri Oct 8 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore waters from Reno Beach OH to Vermilion OH...
Open waters from Reno Beach OH to The Islands OH...
* Until 400 PM EDT.
* At 200 PM EDT, a severe thunderstorm was located 7 nm southwest of
Sandusky Bay, moving north at 10 knots.
HAZARD...Wind gusts 34 knots or greater and large hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
* Locations impacted include...
Put-In-Bay, Sandusky Bay and Kelleys Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Report severe weather to the Coast Guard or the National Weather
Service.
&&
LAT...LON 4143 8305 4151 8318 4153 8303 4161 8316
4186 8306 4167 8268 4167 8260 4143 8277
4142 8287
TIME...MOT...LOC 1800Z 196DEG 11KT 4139 8297
HAIL...>.75IN
WIND...>34KTS
$$
Sefcovic3 follow-up statements
916
FZUS71 KCLE 081834
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
234 PM EDT Fri Oct 8 2021
LEZ143-144-163-082000-
/O.CON.KCLE.MA.W.0087.000000T0000Z-211008T2000Z/
234 PM EDT Fri Oct 8 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 400 PM EDT...
For the following areas...
Nearshore waters from Reno Beach OH to Vermilion OH...
Open waters from Reno Beach OH to The Islands OH...
At 234 PM EDT, severe thunderstorms were located along a line
extending from Sandusky Bay to 10 nm southwest of Kelleys Island to 9
nm west of Huron, moving northeast at 15 knots.
HAZARD...Wind gusts 34 knots or greater and large hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
Locations impacted include...
Put-In-Bay, Sandusky Bay and Kelleys Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Report severe weather to the Coast Guard or the National Weather
Service.
&&
LAT...LON 4153 8295 4176 8285 4167 8268 4167 8260
4143 8277 4142 8286
TIME...MOT...LOC 1834Z 208DEG 17KT 4151 8287 4145 8280 4135 8277
HAIL...>.75IN
WIND...>34KTS
$$
Sefcovic275
FZUS71 KCLE 081911
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
311 PM EDT Fri Oct 8 2021
LEZ144-081919-
/O.CAN.KCLE.MA.W.0087.000000T0000Z-211008T2000Z/
311 PM EDT Fri Oct 8 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Nearshore waters from The Islands OH to Vermilion OH...
The thunderstorms have moved east of Sandusky Bay and no longer pose
a significant threat to boaters. Another Special Marine Warning
remains in place for this marine forecast zone, primarily east of
Sandusky.
LAT...LON 4161 8277 4169 8273 4169 8272 4167 8268
4167 8260 4153 8270
TIME...MOT...LOC 1909Z 200DEG 17KT 4164 8275 4159 8269 4149 8266
$$
LEZ143-163-082000-
/O.CON.KCLE.MA.W.0087.000000T0000Z-211008T2000Z/
311 PM EDT Fri Oct 8 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 400 PM EDT...
For the following areas...
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Reno Beach OH to The Islands OH...
At 309 PM EDT, severe thunderstorms were located along a line
extending from Kelleys Island to 7 nm northwest of Huron, moving
north at 15 knots.
HAZARD...Wind gusts 34 knots or greater and large hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
Locations impacted include...
Kelleys Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Report severe weather to the Coast Guard or the National Weather
Service.
&&
LAT...LON 4161 8277 4169 8273 4169 8272 4167 8268
4167 8260 4153 8270
TIME...MOT...LOC 1909Z 200DEG 17KT 4164 8275 4159 8269 4149 8266
HAIL...>.75IN
WIND...>34KTS
$$
Sefcovic470
FZUS71 KCLE 081939
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
339 PM EDT Fri Oct 8 2021
LEZ143-163-081949-
/O.CAN.KCLE.MA.W.0087.000000T0000Z-211008T2000Z/
339 PM EDT Fri Oct 8 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Reno Beach OH to The Islands OH...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4161 8277 4169 8273 4169 8272 4167 8268
4167 8260 4153 8270
TIME...MOT...LOC 1935Z 196DEG 11KT 4172 8272 4167 8266 4157 8263
$$
SefcovicWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Oct 8, 1:52 PM EDT, 9 minutes earlier.
Area forecast discussion, Oct 8, 1:52 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 152 PM EDT Fri Oct 8 2021 .SYNOPSIS... Low pressure will meander north along the Mississippi Valley and into the Great Lakes through Saturday. A low pressure system will impact the region on Tuesday followed by weak high pressure through mid week. && .NEAR TERM /THROUGH SATURDAY/... Temperatures in NW OH have not climbed as high as previously forecast due to ongoing showers and cloud cover. Adjusted those temperatures to be slightly cooler as a high. Chance of showers and thunderstorms will continue to increase this afternoon, especially along and east of the I71. Previous Discussion... Upper-level low, currently centered over northern Illinois, will transition to an open wave as it continues to drift northeast across the Great Lakes region through Saturday. The moisture profile across the area in the near term remains relatively unchanged with a high degree of confidence that surface dew points remain about 60 deg F, with periods up into the mid 60s. Vorticity pieces circulating around the upper-level low will provide forcing for sporadic/isolated shower activity through the morning hours before daytime heating allows for instability to build to MUCAPE of around 1000-1500 J/kg, which will allow for more scattered showers and thunderstorms during the afternoon/evening hours. Locally heavy rainfall will be possible. Precipitation activity will gradually wane overnight with the loss of instability, giving way to mainly isolated showers. Additional afternoon redevelopment is expected Saturday, though should be mainly reserved for far northeast Ohio and northwest Pennsylvania. Temperatures through the short term period remain nearly 10 degrees above normal with highs generally in the 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... An upper level ridge will nose in from the southwest across the Upper Ohio River Valley by Sunday. High pressure near the southern Appalachian Mountains will bring southerly winds Sunday 10 to 15 mph along with partly cloudy skies. Afternoon temperatures Sunday will climb into the upper 70s to lower 80s areawide. The warmest day of the next several days will likely be on Monday. Upper level ridging aloft with southerly winds at the surface will help boost Monday's afternoon temperatures into the lower to middle 80s. We may be within a few degrees of record high temperatures on Monday and it will be muggy. && .LONG TERM /TUESDAY THROUGH THURSDAY/... A vigorous shortwave trough will move from the Midwest into the Great Lakes region early on Tuesday. This weather system will just skirt by our region to the northwest. We will see some increase in clouds but continue with partly cloudy skies Tuesday. There will also be a chance for a few scattered showers. Another upper level ridge quickly moves over the region on Wednesday. Temperatures for Tuesday and Wednesday will continue to be way above average in the middle 70s to near 80. Another vigorous shortwave will move through the Upper Midwest on Thursday which will try to bring a front into the region with another chance for scattered showers. Warm conditions will continue through the end of next week. && .AVIATION /18Z Friday THROUGH Wednesday/... Scattered VFR and MVFR conditions have developed over the area this afternoon as scattered convection and a developing cu field has lowered ceilings locally to MVFR heights. This afternoon, the chance of showers and thunderstorms will increase as an upper level shortwave moves over the area. Heavy rain with reduced visibilities will be the primary concern. The best chance for this heavy precipitation to develop will be for terminals along and east of I71, persisting past sunset. Current showers in western Ohio are expected to gradually diminish. The chance of patchy fog returns tonight, particularly for terminals that get breaks in the clouds. Have opted to reduce visibilites and/or ceilings to MVFR and IFR for all TAF sites between 9Z-14Z Saturday as BR/FG conditions are expected to return. After sunrise, conditions will begin to improve across the area. Winds will be light and primarily from the south through the entire TAF period. Outlook...Non-VFR possible with rain showers Monday night through Tuesday morning. && .MARINE... Overall for October standards, the weather pattern will be unusually warm and quiet over Lake Erie through the weekend into early next week. There will be the chance for scattered showers and isolated thunderstorms today into Saturday. Southerly today and Saturday will be 5 to 10 knots. Low pressure moving across the Upper Great Lakes region this weekend will yield a slight increase in southerly winds 10 to 20 knots Saturday night through Tuesday. With the offshore wind flow, expect waves to be minimum near the lakeshore through early next week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Campbell/Saunders SHORT TERM...Griffin LONG TERM...Griffin AVIATION...Campbell MARINE...Griffin
Hazardous weather outlook, Oct 8, 3:10 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 310 AM EDT Fri Oct 8 2021 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-090715- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 310 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 8, 1:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
119 PM EDT Fri Oct 8 2021
OHZ008-018-081745-
Seneca OH-Sandusky OH-
119 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of north central Seneca
and central Sandusky Counties through 145 PM EDT...
At 118 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Springs, or near Fremont, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fremont, Clyde, Green Springs, Ballville, Bettsville, Lindsey,
Helena, Burgoon, Vickery, Kansas and Stony Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4146 8326 4146 8308 4137 8287 4116 8312
4124 8331
TIME...MOT...LOC 1718Z 209DEG 12KT 4127 8316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SefcovicSpecial weather statement, Oct 8, 1:47 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
147 PM EDT Fri Oct 8 2021
OHZ007-008-081830-
Ottawa OH-Sandusky OH-
147 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of Ottawa and eastern
Sandusky Counties through 230 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clyde, or near Fremont, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fremont, Port Clinton, Clyde and Vickery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4161 8309 4152 8297 4151 8299 4152 8289
4159 8285 4155 8280 4153 8282 4154 8275
4149 8282 4147 8302 4145 8304 4143 8301
4145 8297 4142 8294 4144 8285 4139 8284
4126 8292 4137 8314
TIME...MOT...LOC 1747Z 196DEG 11KT 4136 8301
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SefcovicThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 1:19 PM EDT | Special Weather Statement | CLE | Sandusky | 26 min |
| Oct 8, 1:47 PM EDT | Special Weather Statement | CLE | Ottawa | 43 min |
| Oct 8, 1:52 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky | 38 min |
| Oct 8, 2:26 PM EDT | Special Weather Statement | CLE | Ottawa | 49 min |
| Oct 8, 2:40 PM EDT | Special Weather Statement | CLE | Erie | 50 min |
| Oct 8, 2:44 PM EDT | Special Marine Warning | CLE | 100 min | |
| Oct 8, 4:43 PM EDT | Special Weather Statement | CLE | Lorain | 47 min |
| Oct 8, 4:47 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 28 min |
| Oct 8, 4:50 PM EDT | Special Marine Warning | CLE | 55 min | |
| Oct 8, 5:14 PM EDT | Special Weather Statement | CLE | Lorain | 46 min |
| Oct 8, 5:21 PM EDT | Special Weather Statement | CLE | Medina | 39 min |
| Oct 8, 6:08 PM EDT | Special Weather Statement | CLE | Hancock | 52 min |
| Oct 8, 6:13 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 26 min |
| Oct 8, 6:19 PM EDT | Special Marine Warning | CLE | 41 min | |
| Oct 8, 7:01 PM EDT | Special Marine Warning | CLE | 59 min | |
| Oct 8, 7:14 PM EDT | Special Weather Statement | CLE | Cuyahoga | 46 min |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.